Hail, Crawford
- When
- September 16, 2:10 PM CST
- Where
- Crawford County, 0.69 mi N of Smeltzer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.480, -94.320
Isolated strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon and early evening of the 16th. Moderate instability developed during the afternoon in the hot and humid air mass, but wind fields and wind shear were very weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Isolated strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon and early evening of the 16th. Moderate instability developed during the afternoon in the hot and humid air mass, but wind fields and wind shear were very weak. This combination of instability and wind shear resulted in intense, but short-lived thunderstorms, the strongest of which produced hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 16, 11:35 AM CST, 2 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Tulsa OK 1235 PM CDT Tue Sep 16 2025 ...New AVIATION... .KEY MESSAGES... Issued at 1140 AM CDT Tue Sep 16 2025 - Above average temperatures continue today and Wednesday with low to medium /10-40 percent/ shower/storm chances each afternoon. - Weak frontal boundary moves in late Wednesday through the end of the week bringing increasing rain chances and slightly cooler temperatures - At least low shower and storm chances linger into the weekend as various disturbances move nearby the local region. && .SHORT TERM... (Through tonight) Issued at 1140 AM CDT Tue Sep 16 2025 Similar to previous days, increasing coverage of showers and storms is expected this afternoon. Better coverage is forecast across western Arkansas, but the whole area will see chances for isolated convection during the afternoon hours today. Severe chances remain low, but a couple of strong storms could occur, with gusty downburst winds and brief heavy downpours. Temperatures this afternoon will also be similar to previous days, with highs topping out in the low to mid 90s across the region. Persistence continues this evening and overnight, with diminishing rain chances after sunset and mild overnight lows in the mid 60s to lower 70s. Bowlan && .LONG TERM... (Tomorrow through Tuesday) Issued at 1140 AM CDT Tue Sep 16 2025 A bit of a pattern change begins on Wednesday as a broad upper low begins to drop south over the Northern and Central Plains and become "cutoff" from the main jet activity to the north in Canada. This low will meander over the Plains for the next several days and force a weak cold front into the region by late Wednesday into Thursday as a wave rotates around the parent upper low. Temperatures and rain chances are expected to be similar on Wednesday afternoon as has been the case for the past several days, with a possible uptick in chances near the OK/KS border as the frontal boundary approaches. More widespread convection is expected to spread from north to south from late Wednesday night through Thursday night as the influence of the surface boundary and upper level disturbance becomes more focused over the area. Thursday looks to be the coolest day of the week as more cloud cover and precip will be noted throughout the day. Highs will likely stay in the low to mid 80s during the afternoon, with some 70s possible where rain lingers for much of the day. The weak front/outflow will gradually wash out/lose definition by Friday, though continued cloud cover and at least scattered rain chances will help keep temps slightly cooler but still near to above normal for mid September. Unsettled weather continues through the weekend as upper level troughing remains in the vicinity and plentiful moisture remains entrenched through the Southern Plains. It won't rain at all times, but at least low chances for showers and storms are forecast everyday through the period. Guidance has come into better agreement with a more notable storm system and potentially stronger cold front affecting the area early next week, but timing and evolution remain in flux at this range. Bowlan && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Tue Sep 16 2025 Isolated to widely scattered convection is forecast again this afternoon into early evening for the CWA, with the greater potential across northwest Arkansas. Thus, will continue with Prob30 groups for timing for northwest Arkansas TAF sites and hold off on mentioning in eastern Oklahoma TAF sites due to uncertainty of coverage impacting any one terminal. Gusty to locally strong winds and a brief heavy rain threat are possible within any thunderstorm development. Additional shower/storm chances return at the end of the period with higher chances just outside this period. Cloud cover through the period should remain mostly scattered/broken high clouds with periods of mid clouds this afternoon. Early morning Wednesday a period of IFR/MVFR visibility looks to again develop for KFYV and KBVO, and have added tempo groups for timing. Otherwise, VFR conditions are forecast for the period. && .PRELIMINARY POINT TEMPS/POPS... TUL 69 92 69 84 / 20 20 30 50 FSM 70 94 69 90 / 20 20 10 30 MLC 67 93 68 89 / 20 20 10 50 BVO 64 90 65 84 / 20 20 40 60 FYV 64 91 64 87 / 20 20 10 40 BYV 65 91 65 87 / 20 20 10 40 MKO 67 92 68 87 / 20 20 20 40 MIO 66 91 66 84 / 20 20 30 50 F10 67 92 67 87 / 20 20 20 50 HHW 68 91 68 90 / 20 20 10 30 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...04 LONG TERM....04 AVIATION...20
Hazardous Weather Outlook National Weather Service Tulsa OK 1245 PM CDT Tue Sep 16 2025 ARZ001-002-010-011-019-020-029-OKZ049-053>076-171015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1245 PM CDT Tue Sep 16 2025 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...This Morning West of Highway 75...This Afternoon Elsewhere. DISCUSSION... Additional isolated to scattered thunderstorms will develop across eastern Oklahoma and western Arkansas mid to late afternoon and continue into early evening. Organized severe weather is not expected, but the strongest storms will be capable of producing gusty winds and brief heavy downpours. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY THROUGH MONDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Multiple rounds of showers and thunderstorms are expected through the remainder of the work week, through the weekend and into early next week, as an upper level trough lingers across the central United States. Although a very low chance of severe weather will exist at times, heavy rain and localized flooding potential currently looks to be a bigger threat. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
310 PM CDT Tue Sep 16 2025
ARZ019-029-162045-
Sebastian AR-Crawford AR-
310 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CRAWFORD AND
NORTHWESTERN SEBASTIAN COUNTIES THROUGH 345 PM CDT...
At 310 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Rudy, moving southwest at 5 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Alma... Shibley...
Kibler... Concord...
Central City... Figure Five...
Barling... Fort Smith...
Fort Smith Regional Airport... Van Buren...
Furry... Rudy...
Dyer... Cedarville...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 16.
Interstate 540 between mile markers 1 and 10.
Interstate 49 between mile markers 22 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3530 9423 3535 9443 3540 9443 3547 9444
3559 9435 3550 9414
TIME...MOT...LOC 2010Z 029DEG 5KT 3549 9430
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 21 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291987, 1291988, 1291989, 1290423.